Thunderstorm Wind, Sweet Grass
- When
- August 4, 2:55 PM MST
- Where
- Sweet Grass County, 0.69 mi N of Big Timber Arpt
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 45.810, -109.980
An isolated severe wind gust was reported just southwest of Big Timber.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BYZ wrote it up.
An isolated severe wind gust was reported just southwest of Big Timber.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before the first event at Aug 4, 2:18 PM MST, 37 minutes earlier.
Area Forecast Discussion
National Weather Service Billings MT
318 PM MDT Thu Aug 4 2022
.DISCUSSION...
Tonight through Friday...
Surface low pressure over Alberta-Saskatchewan this afternoon
will move eastward through tonight. Initially this pattern will
facilitate low-level west/southwesterly winds over the Northern
Rockies with downsloping flow and compressional warming. The
compressional warming is contributing to the hot conditions today
with afternoon temperatures near 100 degrees and relative humidity
in the teens. Winds will be breezy with gusts to 30-40 mph. In
accord with these conditions, a Red Flag Warning remains in effect
through 9 PM MDT tonight from the Gallatin National Forest
east/northeastward to Custer County. A Heat Advisory also remains
in effect for southeast MT until 10 PM MDT tonight.
In addition to the prevailing hot/dry/breezy fire weather
conditions, scattered showers and thunderstorms are developing
this afternoon over the mountains west of Billings. These
showers/storms are expected to move eastward onto the plains into
this evening. Due to the hot, dry air in the lower levels, these
showers/storms will be high-based, meaning that they will be
capable of producing strong, gusty winds to 60 mph. Any hail will
be limited to pea size or smaller.
As the surface low moves eastward in Canada, it will bring a cold
front across MT overnight tonight, causing winds to turn
north/northwesterly, and a relatively cooler air mass to move in.
High temperatures Friday will generally be in the 80s. Appreciable
moisture aloft from the monsoon will support scattered showers
and thunderstorms mainly beginning in the afternoon. Heavy
downpours are possible especially near the mountains. RMS
Friday night through Thursday...
Several features coming together to bring fairly widespread
precipitation Friday night thru Saturday. Monsoon moisture in
place will be aided by energy lifting out of the great basin,
passage of shortwave across southern Canada will bring rising lee
side surface pressure and deepened upslope winds, and healthy
shortwave emerging from the PacNW will provide a period of
synoptic scale ascent. Air mass should remain stable enough to
prevent a risk of severe t-storms (as you might expect w/ a strong
shortwave passage in early August). Many areas should see totals
of 0.30-0.50" of rain, but amounts nearing an inch are possible
over the mountains. In addition, it will be quite cool with temps
Saturday in the upper 60s to mid 70s (some record cool highs may
even be approached). In all, this looks to be a welcome period of
cooler and wetter weather considering how hot and dry it's been
of late.
Most of the precip should end Saturday night...though cannot
completely rule out Sunday showers under cyclonic NW flow on back
side of trof. Temps will begin to climb again by Sunday but should
hold in the 70s in our east.
High confidence exists for a return of strong ridging Monday
through Wednesday. Temps will climb back to the 90s and quite
possibly near 100F by the middle of next week. Monday/Tuesday
should be dry but we may see a return of monsoon moisture and a
chance of high-based storms by next Wednesday. Models then bring a
shortwave trough over the Pacific Northwest to south central
Canada Thursday which will lower heights over our area with
slightly cooler temperatures and another chance of afternoon-
evening showers and thunderstorms.
JKL/RMS
&&
.AVIATION...
VFR conditions will prevail through the period. Some reductions
in slantwise visibility due to area wildfire smoke are possible.
Winds will be west/southwest and gusty with some gusts 25-35 kts
from KLVM-KBIL-KMLS through this evening then decrease a bit and
switch to more north/northwesterly overnight as a cold front
moves through the area. Isolated to scattered thunderstorms are
developing west of KBIL this afternoon, then work east into the
evening. Storms will be high based and could produce gusts to
50kts. Much of the thunderstorm activity will diminish early
Friday morning. TWH/RMS
&&
.PRELIMINARY POINT TEMP/POPS...
Fri Sat Sun Mon Tue Wed Thu
-----------------------------------------------------------
BIL 066/085 058/069 055/085 058/095 061/097 065/099 068/094
32/T 67/W 31/U 00/U 00/U 01/U 12/W
LVM 056/087 052/075 048/087 051/094 055/097 058/097 060/092
45/T 67/T 31/U 00/U 00/U 12/T 23/T
HDN 062/086 056/074 051/086 053/095 056/099 061/101 063/096
32/T 67/W 31/U 00/U 00/U 01/G 12/W
MLS 066/086 056/069 054/081 055/093 060/097 064/099 067/095
21/B 57/W 41/U 00/U 00/U 00/U 11/B
4BQ 068/088 058/072 055/081 055/091 059/095 062/097 066/096
11/B 77/T 51/U 00/U 00/U 00/U 11/U
BHK 066/086 055/067 053/078 053/089 059/093 061/095 063/093
21/B 67/W 52/W 00/U 00/U 00/U 11/B
SHR 063/086 055/077 052/082 053/092 057/096 060/099 062/094
25/T 88/T 62/W 00/U 00/U 01/U 12/T
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...Heat Advisory in effect until 10 PM MDT this evening FOR
ZONES 30>33-36-37-58.
Red Flag Warning in effect until 9 PM MDT this evening FOR
ZONES 117-123>125-127-128-130-132.
WY...None.
&&
weather.gov/billingsSpecial Weather Statement
National Weather Service Billings MT
241 PM MDT Thu Aug 4 2022
MTZ040-042-063>065-067-068-141-172-228-042215-
Melville Foothills MT-Golden Valley MT-Paradise Valley MT-
Northern Park MT-Judith Gap MT-Southern Wheatland MT-
Absaroka/Beartooth Mountains MT-Crazy Mountains MT-
Livingston Area MT-Northern Sweet Grass MT-
241 PM MDT Thu Aug 4 2022
...Strong thunderstorm winds will impact portions of Wheatland,
western Golden Valley, northwestern Sweet Grass and northwestern
Park Counties through 415 PM MDT...
At 238 PM MDT, Doppler radar was tracking storms capable of
producing strong winds moving into the area from the west.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Livingston, Harlowton, Clyde Park, Deadmans Basin Reservoir, Judith
Gap, Melville, Shawmut, Twodot, Wilsall and Springdale.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4669 10980 4670 10939 4672 10939 4668 10935
4618 10930 4542 11088 4553 11090 4553 11086
4559 11085 4559 11080 4618 11078 4618 11028
4671 11028 4675 10996
TIME...MOT...LOC 2038Z 242DEG 42KT 4667 11018
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
ChambersThe Billings radar (KBLX), 107 km away, was scanning. The volume nearest the first event began at 21:53 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2022Every state in 2022This day in weather historyWarnings in Montana, August 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1045802.